January 22, 2019

Facts about an opioid overdose

SPONSORED CONTENT BY CORTLAND AREA COMMUNITIES THAT CARE

Opioid overdose is characterized by a decrease in breathing rate that can lead to death. Death usually occurs 1 to 3 hours after use, rather than suddenly. Overdose is frequently witnessed by someone who does not recognize the danger or does not want to act on it.

How do I recognize signs of an opioid overdose?

• No response to stimuli
• Shallow, laboured or no breathing
• Cannot be woken up
• Snoring or gurgling
• Blue/grey lips or finger tips
• Floppy arms or legs

What should I do if I see an overdose?

• Check for danger
• Call an ambulance and stay on the line
• Put the person in recovery position
• If you have access to Narcan, administer it
• Provide CPR
• If there has been no response within 3-5 minutes, and if you have it available,
administer another dose of Narcan
• Stay with the person until the ambulance arrives

Good Samaritan Law

Some individuals may fear that police responding to a 911 call will result in criminal charges for themselves or for the person who overdosed. Those fears should NEVER stop anyone from calling 911 immediately. It may be a matter of life or death.

In September 2011, the 911 Good Samaritan Law went into effect to address fears about police responding to an overdose. This law provides significant legal protection against criminal charges and prosecution for possession of controlled substances, including possession of marijuana and drug paraphernalia. This protection applies to both the person providing assistance in good faith, and the person who has overdosed. Class A-1 drug felonies, as well as sale or intent to sell controlled substances, are not covered by the Good Samaritan Law.

PREVENTING OVERDOSE DEATHS

Overdoses don’t just happen to famous people. Everyday somebody’s child, parent, sibling or friend dies from overdosing. These deaths are preventable!

WHAT IS NARCAN?
Narcan is a medication that can rapidly reverse the effect of an overdose from heroin or other opioids, like prescription painkillers.

Narcan replaces the heroin or opioid on the brain receptors and puts a person into withdrawal which reverses the overdose.

Narcan only provides a 30-90 minutes window of time to get the person who is overdosing help, once the Narcan wears off the person can go into an overdose again.

Narcan will not hurt an adult. Narcan only reverses overdoses from heroin or opioids. When in doubt call 911, and administer Narcan.

GET IT. LEARN HOW TO USE IT. KEEP IT WITH YOU!

NARCAN TRAININGS

FREE Training and Narcan Kit
Tuesdays and Thursdays
12:30-2:30 pm
Cortland County Health Department, Room 107
60 Central Ave., Cortland
Walk-ins welcome

GET HELP

Family Counseling Services
www.fcscortland.org
10 N. Main St.
Cortland, NY 13045
(607) 753-0234
Services: Mental Health and Chemical Dependency outpatient counseling available to youth, adults, and families.

Cortland Prevention Resources

Beacon Center
www.Beaconcenter.net
20 Crawford St.
Cortland, NY 13045
(607) 428-5601
Services: Outpatient counseling

Syracuse Recovery Services
www.syracuserecoveryservices.net
17 Main St., Suite 411
Cortland, NY 13045
(607) 756-4167
Services: Drug and alcohol treatment and medication management

To learn more about how to prevent Rx drug abuse and addiction, visit cortlandareactc.org/Rx.

%d bloggers like this: